Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 14, 2019, 1:41 PM HST for Kalawao County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 1:41 PM HST (23:41 UTC)
- Expired
- Feb 14, 2019, 7:05 PM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 93 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 4:10 PM HST | FLASH FLOOD | Makawao, HI | MAUI EMA REPORTED THAT GULCHES IN THE MAKAWAO AND HAIKU AREAS ARE OVERFLOWING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575
WGHW50 PHFO 142341
FFWHFO
HIC009-150230-
/O.NEW.PHFO.FF.W.0003.190214T2341Z-190215T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
141 PM HST THU FEB 14 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 430 PM HST.
* At 135 PM HST, radar indicated heavy rain continuing over the
slopes of the West Maui Mountains. Heavy rain was also along the
windward slopes of Haleakala from Paia to Hana, and from Hana to
Kipahulu. Stream and river gages along the windward slopes of Maui
are running high. Heavy rainfall is expected to continue through
the afternoon.
* Locations in the warning include but are not limited to...
Kahului, Honokohau, Lahaina, Haliimaile, Paia, Makawao, Wailuku,
Olowalu, Waihee, Kaanapali, Pukalani, Hana, and Kipahulu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 430 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.
LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
2078 15654 2081 15663 2093 15670 2101 15667
2104 15660 2090 15648 2095 15633 2094 15625
2082 15611 2080 15601 2073 15599
$$
Kodama5 follow-up statements
463
WGHW70 PHFO 150109
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
309 PM HST THU FEB 14 2019
HIC009-150230-
/O.CON.PHFO.FF.W.0003.000000T0000Z-190215T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
309 PM HST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 304 PM HST, radar indicated heavy rain continuing over the slopes
of the West Maui Mountains and windward slopes of Haleakala from
Paia to Hana to Kipahulu. Stream and river gages along the windward
slopes of Maui are still running high. Heavy rainfall is expected to
continue through the afternoon.
Locations in the warning include but are not limited to... Kahului,
Honokohau, Lahaina, Paia, Haliimaile, Makawao, Wailuku, Olowalu,
Waihee, Kaanapali, Pukalani, Hana, and Kipahulu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 430 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
2078 15654 2081 15663 2093 15670 2101 15667
2104 15660 2090 15648 2095 15633 2094 15625
2082 15611 2080 15601 2073 15599
$$
TS284
WGHW50 PHFO 150216
FFWHFO
HIC009-150530-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-190215T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
416 PM HST THU FEB 14 2019
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 730 PM HST.
* At 413 PM HST, radar indicated heavy rain continuing over the
slopes of the West Maui Mountains and windward slopes of Haleakala
from Paia to Hana to Kipahulu. Stream and river gages along the
windward slopes of Maui are still running high. Heavy rainfall is
expected to continue through this evening.
* Locations in the warning include but are not limited to...
Kahului, Honokohau, Lahaina, Haliimaile, Paia, Makawao, Wailuku,
Olowalu, Waihee, Kaanapali, Pukalani, Hana, and Kipahulu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 730 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
2078 15654 2081 15663 2093 15670 2101 15667
2104 15660 2090 15648 2095 15633 2094 15625
2082 15611 2080 15601 2073 15599
$$
TS674
WGHW70 PHFO 150236
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
436 PM HST THU FEB 14 2019
HIC009-150530-
/O.CON.PHFO.FF.W.0003.000000T0000Z-190215T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
436 PM HST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 430 PM HST, radar indicated heavy rain continuing over the West
Maui Mountains and windward slopes of Haleakala. Maui Emergency
Management reported gulches in the Makawao and Haiku areas
overflowing.
Locations in the warning include but are not limited to...
Kahului, Honokohau, Lahaina, Paia, Haliimaile, Makawao, Wailuku,
Olowalu, Waihee, Kaanapali, Pukalani, Hana, and Kipahulu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 730 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
2078 15654 2081 15663 2093 15670 2101 15667
2104 15660 2090 15648 2095 15633 2094 15625
2082 15611 2080 15601 2073 15599
$$
TS434
WGHW70 PHFO 150333
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
533 PM HST THU FEB 14 2019
HIC009-150530-
/O.CON.PHFO.FF.W.0003.000000T0000Z-190215T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
533 PM HST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 531 PM HST, radar indicated that most of the heavy rain on Maui
was diminishing. However, runoff from earlier downpours continues,
and stream levels remain elevated.
Locations in the warning include but are not limited to...
Kahului, Honokohau, Haliimaile, Paia, Makawao, Wailuku, Keokea,
Olowalu, Waihee, Kaanapali, Kula and Pukalani.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 730 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
2078 15654 2081 15663 2093 15670 2101 15667
2104 15660 2090 15648 2095 15633 2094 15625
2082 15611 2080 15601 2073 15599
$$
Birchard486
WGHW70 PHFO 150505
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
705 PM HST THU FEB 14 2019
HIC009-150512-
/O.CAN.PHFO.FF.W.0003.000000T0000Z-190215T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
705 PM HST THU FEB 14 2019
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended and stream gauges
continue to fall. However, a Flash Flood Watch remains in effect for
the overnight hours. Remain vigilant and be aware of the possibility
for flash flooding.
LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
2078 15654 2081 15663 2093 15670 2101 15667
2104 15660 2090 15648 2095 15633 2094 15625
2082 15611 2080 15601 2073 15599
$$
R BallardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 12:57 PM HST, 44 minutes earlier.
Area forecast discussion, Feb 14, 12:57 PM HST, 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1257 PM HST Thu Feb 14 2019 .UPDATE... The forecast has been updated to include a Wind Advisory over Kauai and Niihau through tonight as trade winds have increased over the west end of the island chain. && .SYNOPSIS... An upper level low will move over the state today producing widespread showers with isolated thunderstorms across the islands through tonight. Breezy trade winds are expected into Friday with winds becoming lighter over the weekend. This unsettled weather pattern may linger through the weekend and on into early next week. && .PREV DISCUSSION.../ISSUED 958 AM HST Thu Feb 14 2019/ An upper level low can be seen in water vapor imagery a couple of hundred miles north of the state. This has caused the airmass over the area to become unstable. Radar imagery shows numerous showers and isolated thunderstorms over the area. Some of these showers are heavy at times. Expect this weather pattern to continue through the day today. A Flash Flood Watch is currently in effect for the entire state. A winter storm warning remains in effect for Haleakala through this afternoon and for the Big Island summits through Friday afternoon. Summit roads will be icy and dangerous with low visibilities occurring in snow shower bands as they move across the mountain peaks. Additional snow accumulations of up to 6 inches are possible. The upper low will move southward over the islands tonight and Thursday keeping the airmass unstable. Breezy northeast winds will continue through Thursday night due to high pressure north of the area. At the surface, a trough of low pressure is centered a couple of hundred miles east of the Big Island. The upper low is forecast to linger in the island vicinity through the weekend while the surface trough possibly develops in a closed low and slowly moves westward across the island chain. This will cause our winds to gradually diminish and become rather light on the east side of the trough. Unsettled weather can be expected across some areas but details on timing and location is problematic. By early next week, the upper low is forecast to be located just west of the state. Its associated surface low or trough is also expected to be located just to our west. Some differences show up in the global models early nest week. However, both the GFS and ECMWF indicate a continuation of possible unsettled weather for the first half of next week. && AVIATION... An upper-level low pressure system will remain in the vicinity of the islands through at least Friday. This will keep the atmosphere unstable with clouds and showers prevalent across the state through tonight. The enhanced instability will also cause locally heavy downpours and scattered thunderstorms, as well as TEMPO MVFR and ISOL IFR CIG/VIS due to the clouds and showers through tonight. As a result, AIRMET Sierra for mountain obscuration remains in effect for most north through east facing sections of the island chain and will likely continue for most of the state through tonight. VFR conditions are expected across most leeward sections of the state, but ISOL MVFR CIG/VIS are possible in brief heavy downpours and thunderstorms. In addition, AIRMET ZULU includes the potential for TEMPO light icing in clouds in the layer from 9,000 to 20,000 feet. North-northeast low-level flow will strengthen today, so AIRMET Tango remains in effect for TEMPO moderate low-level turbulence over, and southeast through southwest of the higher terrain on all islands. This AIRMET will likely remain in effect through early Friday morning. && MARINE... Strong high pressure far N of the area will combine with a developing low just E of the Big Island to bring strong and gusty NE winds through tomorrow. Winds are expected to be especially strong over the W end of the island chain, with winds already gusting over 40 kt at Lihue this morning in a heavy shower. A Marine Weather Statement has been issued to highlight the gusty winds. The developing low is expected to track toward the W over waters N of the islands, and the associated fetch of strong to gale force NE winds will likely support a continuation of large seas and swells moving toward (at least some of) the islands from the NE into the weekend. A High Surf Warning is currently in effect for E facing shores, while the same swell is producing advisory-level surf along exposed N facing shores. While surf may diminish below warning/advisory levels on the Big Island and Maui, it will likely remain elevated from Molokai to Kauai as the low sends new swells toward the islands. As the low tracks W, winds over island waters will be quite changeable, but will trend down as the low interrupts the wind flow. A Small Craft Advisory for all Hawaiian waters is posted through Friday, and will likely need to be extended for selected zones as we get in to the weekend. Confidence in the forecast is somewhat reduced as a dynamic weather pattern is anticipated due to the nearby developing surface low. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. Wind Advisory until 6 AM HST Friday for Niihau-Kauai. High Surf Advisory until 6 PM HST this evening for Oahu North Shore-Molokai Leeward-Maui Central Valley. High Surf Warning until 6 PM HST this evening for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. Winter Storm Warning until 6 PM HST Friday for Big Island Summits. Winter Storm Warning until 6 PM HST this evening for Haleakala Summit. Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters- && DISCUSSION...Burke AVIATION...TS MARINE...Birchard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 4:24 PM HST | Special Marine Warning | HFO | 105 min | |
| Feb 13, 4:51 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 13, 7:16 PM HST | Areal Flood Advisory | HFO | Kauai | 106 min |
| Feb 13, 7:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 13, 10:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 12:58 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 14, 1:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 14, 2:52 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 14, 3:30 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
| Feb 14, 5:18 AM HST | Flash Flood Warning | HFO | Honolulu | 4 hr |
| Feb 14, 6:35 AM HST | Special Marine Warning | HFO | 88 min | |
| Feb 14, 8:26 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 14, 9:00 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 14, 9:06 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 14, 10:19 AM HST | Special Marine Warning | HFO | 48 min | |
| Feb 14, 10:39 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 10:49 AM HST | Special Marine Warning | HFO | 84 min | |
| Feb 14, 11:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 14, 12:09 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 14, 12:38 PM HST | Wind Advisory | HFO | Kauai | 15 hr |
| Feb 14, 1:16 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 1:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.